Medication Errors Lead To Significant Mortality Rates


medication errors

A medical error is often a fatal or avoidable adverse side effect of good medical care, whether it’s dangerous or obvious to the patient. For example, a pregnant woman undergoing chemotherapy may receive a wrong dosage of a treatment, which can result in damage to one of the organs essential for her survival. This could include administering a treatment that damages brain cells or hinders the body from absorbing other medications. Even when medication errors are less severe, patients may still experience harm because of the inappropriate dosage, improper preparation, or poor monitoring.

It is extremely important that healthcare workers understand and follow pharmacist instructions carefully. However, there are situations where medication errors are unavoidable. As a healthcare professional, you must have an emergency medication in case of an emergency, so you must know how to prepare and administer it. For example, in an emergency room, a pharmacist is usually only able to order intravenous fluids or blood products. Without proper knowledge and training, a pharmacist could accidentally administer wrong doses of pain relievers, diabetic supplies, anesthesia, or psychiatric drugs.

Healthcare Providers

A person wearing a costume

There are several ways that healthcare providers can make medication errors. In the operating room, a pharmacist will usually have to decide when to withhold certain drugs until a more opportune time. For instance, if a patient has a high fever, he or she may not be able to take aspirin until the temperature falls. If a dose of penicillin was overlooked, it can still lead to a potentially life-threatening infection. Also, if a drug was mistakenly administered, a patient may not realize that he or she has been affected by a drug allergy. Allergic reactions are extremely common in healthcare settings.

Other types of medication errors that can lead to adverse drug events include inappropriately filling out prescriptions and incorrect indications. It is imperative that pharmacists clearly explain any medications that should not be taken due to their potential for severe adverse side effects. Similarly, they should be knowledgeable about any treatments that should not be done because they have the potential to cause severe morbidity. For example, if an elderly patient was given a beta blocker for the treatment of depression, he or she might not survive if the treatment was stopped early due to a severe adverse reaction.

Medication Errors

A person wearing a hat

In addition to medication errors, healthcare providers make errors in filling prescriptions and administering medications. Many healthcare providers use handwritten notes, which can be extremely difficult to decipher. This makes it important to use acronyms, or common shorthand formulas, as much as possible.

In addition, many patients misread the instructions for their medications and often misinterpret the indications or dosage information. Additionally, many patients misread the directions for their liquids or gels, leading to improper administration.

Pharmacy Software

Another common medication error occurs when a pharmacist fills out or boxes a prescription. Pharmacy software and computer programs are designed to automatically fill in all of the required information, but if the person handling the prescriptions does not know what the proper data is, the software can make errors. Likewise, if there are typographical or grammatical errors made in filling out the medication orders, the dispensing of the incorrect drug may occur.

Lastly, one of the most common medication errors occurs when incorrect drug name abbreviations are written on the prescriptions or filled out by the pharmacists. Some of the most common drug name abbreviations include ADR, AMPR, ATRT, BPS, CQA, ERP, and IVA. These abbreviations are vital in indicating the exact dosage of the medications, and it is essential that they are spelled correctly. However, most patients do not realize that these abbreviations mean the same thing and are unaware that the word “ampr” is an abbreviation for “adderall” and “armpit”. The result of this oversight can lead to a patient receiving an inappropriate dosage of a medication, which can result in harmful side effects.

Conclusion

These three medications errors have been discovered during routine checks performed by healthcare organizations. If any of these errors are ignored or allowed to go unchecked, it could result in significant morbidity and health costs. Therefore, it is imperative that patients who fill out or order medication from their healthcare providers are aware of the risk of these types of errors.

Subscribe to our monthly Newsletter
Subscribe to our monthly Newsletter